As the US grapples with an opioid epidemic that has led to a rise in accidental deaths among teens – mainly due to fentanyl – some teachers are now being educated on the use of Narcan, which reverses opioid overdoses .
In January, a 14-year-old died after a suspected opioid overdose in a high school bathroom in Arlington, Virginia. Arlington Public Schools took immediate action, with the rare step of requiring all middle school teachers to learn how to use naloxone, which is sold under a brand name. narcan,
Teacher Craig Peppers told CBS News that he and his colleagues are seeking life-saving treatment.
“I’ll have one on my desk, in my room so that I can administer it right away if I have to,” Peppers said.
Arlington teachers aren’t the only ones receiving training on the use of naloxone. Free training sessions are also popular with parents and community members. They are also being given free doses of Narcan to take home.
“In any given month, we typically give out 150 to 200 boxes of Narcan,” said Emily Sickland, Arlington County’s opioids program manager. “We’re probably getting requests for close to 1,000 boxes in a two-week period.”
Nationwide, fatal overdoses among teens aged 14 to 18 increased 123% from 2019 to 2021, according to data from the Centers for Disease Control and Prevention. most of those deaths involved fentanyl,
Sickland says “everyone” should carry Narcan.
‘It’s a basic first aid tool that we should all have in our medicine cabinet,’ Sickland said.
According to the CDC, if an overdose is suspected, call 911 first and then administer naloxone. Then keep the person awake and breathing until help arrives.
“It’s scary to be a parent right now,” said Ann Setts, who has 14-year-old twin sons. “And we definitely talked about it at home.”
“If we can help someone by being trained, that’s powerful,” she said.